You have likely seen the TV ads for drugs like Prilosec, Prevacid and Nexium, and you may have taken one of these medications at least one time. Perhaps you even have used one or more of them for years. According to a 2012 report in the New York Times,” These are the third highest-selling class of drugs in the United States, after antipsychotics and statins, with more than 100 million prescriptions and $13.9 billion in sales in 2010, in addition to over-the-counter sales.” Studies show that roughly four in ten Americans have the symptoms of gastroesophageal reflux disease, or GERD. As a nation with a weight problem and a love of ‘super sized’ foods it’s no wonder the need for antacids and proton pump inhibitors, or PPIs, has increased over the years. And as is often the case, the ‘cure’ for one issue can lead to number of other unanticipated, unintended consequences and problems.
The public is now being made aware of a reported long-term health risks of taking PPIs. These medications, unlike the chewable antacid products, are designed to shut down the cells in the stomach responsible for producing acid. Too much acid can lead to discomfort (e.g., heartburn), but our bodies depend on the enzymes in stomach acids to perform essential functions.
According to Dr. Shoshana J. Herzig of Beth Israel Deaconess Medical Center in Boston, taking PPIs may result in a vicious cycle. For example, after taking the medications for an extended length of time it becomes difficult to stop. “P.P.I.’s work by blocking the production of acid in the stomach, but the body reacts by overcompensating and, she said, “revving up production” of acid-making cells. “You get excess growth of those cells in the stomach, so when you unblock production, you have more of the acid-making machinery,” she said.
Experts originally viewed proton pump inhibitors as a wonder drug that would reduce GERD and therefore reduce the incidence of esophageal cancers. In fact, esophageal adenocarcinomas, which are associated with GERD, have increased 350 percent since 1970. (NYT, 6/12/12)
The FDA has been talking about the possible side effects of PPIs since before 2009. Usage has been linked to an increase risk of bone fractures and an increase in the production of harmful bacteria. Recent studies report a decrease in the production of vitamin B-12 for long-term users of PPIs, a dangerous condition that can increase the risk of dementia. (UPI, 12/15/13) “Dr. Douglas Corley, a Kaiser Permanente gastroenterologist and senior researcher, said a study found participants who took proton pump inhibitors — sold under brand names such as Prilosec, Prevacid and Nexium — for more than two years had a 65 percent increased risk of B-12 deficiency.”
We all experience the occasional indigestion or heartburn; those with more severe problems worry about damage to the esophagus and the stomach due to GERD and severe bouts of acid indigestion. And, as our society has become accustomed to doing, we pop a pill to fix the problem. This writer included, having used PPIs frequently. “When people take P.P.I.’s, they haven’t cured the problem of reflux,” said Dr. Joseph Stubbs, an internist in Albany, Ga., and a former president of the American College of Physicians. “They’ve just controlled the symptoms.”
If your doctor has prescribed or recommended you take a PPI, you should consult with him or her before stopping. Stopping suddenly may cause harm, or, at minimum, extreme discomfort. If, however, you occasionally take PPI’s, you may want to consider an H2 blocker, like famotidine or ranitidine (e.g., Pepcid and Zantac). These medications can be purchased in generic or brand name form over-the-counter.
The bottom line is, there is usually a downside to every medication, and even PPI’s seem to have theirs, and it is one serious enough to be taken very seriously.
Doctors suggest that a change in eating habits and weight loss would be enough to reduce or eliminate most indigestion problems for most acid reflux sufferers. After reading the research and concerns about these common PPI medications I plan to take a hard look at my diet.